Mississippi, 2021

Flash Flood in Mississippi, March 24, 2021

March 24, 2021 · NWS MOB · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rain and flooding in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Slow moving thunderstorms produced heavy rain and flooding in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 24, 7:46 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 24, 7:46 PM CST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
846 PM CDT Wed Mar 24 2021

.UPDATE...We are continuing to monitor the radar trends as showers
and thunderstorms increase in coverage across southeast MS and
southwest AL. Meso-analysis depicts an environment supportive of
general thunderstorms across most of the area at this time with
surface-based Cape values between 200 to 500 J/KG, and SFC-3km
SRH values around 150-200 m2/s2 where the deepest convection is
occurring. Slightly higher values are encroaching upon Stone and
Perry counties in MS at this time. The HRRR and RAP both indicate
thunderstorm coverage expanding this evening across SE MS and SW
AL, with the two parameters mentioned above increasing to 600-1000
J/KG of surface-based Cape, and 300-600 M2/S SFC-3km SRH
southwest of a line from Butler AL to Orange Beach AL, supportive
of isolated marginal severe storms with localized gusty surface
winds up to 45 mph. A brief isolated tornado is also possible. We
will continue to monitor lightning activity for increased updraft
strength, and the potential for any Special Weather Statements or
Warnings that may be required. /22

&&

.PREV DISCUSSION... /issued 635 PM CDT Wed Mar 24 2021/

AVIATION...
00Z issuance...Rain with some possible embedded storms will affect
much of the area early this evening then gradually shift north of
the area through the overnight hours. Coverage of convection on
Thursday will be higher north of I-65 compared with the remainder
of the area, with scattered to numerous showers and storms
expected north of I-65 while coverage over the remainder of the
area looks to be isolated to scattered. Severe thunderstorm
development is possible especially north of I-65 on Thursday.
Southeast winds 5 to 15 knots tonight increase to 15 to 20 knots
Thursday morning, with gusts to 30-35 knots possible. MVFR to VFR
ceilings at the beginning of the period, with some localized IFR
ceilings, lower to IFR to MVFR overnight then improve somewhat to
predominately MVFR Thursday afternoon. /29

PREV DISCUSSION... /issued 344 PM CDT Wed Mar 24 2021/

NEAR TERM UPDATE /Now Through Thursday/...The area of developing
showers and thunderstorms currently across southeast LA will
continue moving into our coastal region form the southwest and
will further develop and spread into the evening hours. Some of
these storms may produce locally heavy rainfall at times and
caused very localized flash flooding in the ongoing Flash Flood
Watch area. As a side note, we have removed Monroe, Conecuh,
Escambia Al and Santa Rosa Counties from that watch and pulled
back the ending time from 7 AM Friday morning to Midnight tomorrow
night. Our greatest area of concern will be the southern portion
on the watch area. Two to four inches of additional rain may fall
this evening locally. Back to this evening, cloudy, increasing
moisture and rainfall potentially heavy at times as the boundary
to our south evolves and works itself north as a warm front.

A low-level jet forms by Midnight over our western counties in
response to upstream mid- and upper tropospheric forcing due to
the approaching longwave trough. A significant gradient wind
event across our entire area tomorrow, and even more
significantly, a potential significant severe thunderstorm and
tornado event northwest of the I-65 Corridor can be expected.
Within the FF Watch area as a whole, tomorrow's deep convection
will also cause vigorous updrafts to once again move over rain-
soaked areas, especially NW of the I-65 Corridor. From a soil
moisture antecedent perspective, it would not take much for
Choctaw, portions of Clarke and Wayne COs to experience flash
flooding. A Wind Advisory has been posted region-wide from late
tonight through mid-Wednesday evening. There will also be no
changes to the ongoing High Rip Current Risk, High Surf Advisory
(surf increasing tonight building to 5-8 feet breakers)or the
Coastal Flood Advisory (1.7-2.0 ft above normally dry ground for
susceptible portions of area Bays and sounds around Mobile Bay and
east and Ft. Pickens area).

Thursday's Severe Thunderstorm and Tornado Event...We have been discussing
the synoptic positioning of features and key ingredients in detail for
days now as it related to this event. ***Forecast confidence remains
relatively high and unchanged for a significant tornado and severe
thunderstorm event northwest of the I-65 Corridor.*** The [d(prog)/dt],
or how models change with time, suggests the current shift of the
greatest risk back to the southeast is justified looking at
several key supportive ingredients. If the current trend continues,
we would not be surprised to see a bit more of a southeastward shifting
with subsequent forecasts. At this point, we remain mostly concerned
about Choctaw and Clarke Counties of SW Alabama and Wayne CO MS
once again. Also, some of the models are weaker with the low- and
mid tropospheric capping inversion - which was once a unanimous
limiting factor.

Synoptically, as the second deeply reflected mid- and upper tropospheric
wave approaches, an attendant surface low deepens a few millibars while
lifting from NE TX around sunrise to NE AR by mid- afternoon. The surface
low track is important because that keeps the surface winds backed
and this contributes to a larger helical area available for
updraft rotation. Given existing 1500-2500 J kg-1 MLCAPEs and
250-325 m-2 s-2 Eff Sr Hel values during peak solar heating Thursday,
we feel strong and perhaps discrete large diameter mesocyclones
are still the most likely outcome with all three modes of severe
thunderstorm impacts possible (i.e., strong (EF2+) tornadoes,
damaging wind gusts to 70 mph and large hail), especially
northwest of the I-65 Corridor and from 11 AM through
Sunset (perhaps into mid-evening as the low level jet lifts out
to the NE). Southeast of the I-65 Corridor, the ambient environment
is not too altogether different if you carefully examine model soundings
other than a low- and mid-tropospheric capping inversion which
may inhibit deep convective initiation early in the day. Discrete cells
will likely merge into a linear feature and initiate subsequent deep
convection if it were to move southeast of I-65 during the late afternoon
and evening (again...a race between that and the low level jet lifting
out during the evening hours). The amount of storm coverage remains
a limiting factor. Also SE of the I-65 Corridor, if some parcels within
this region are forced up earlier in the day to their Level of
Free Convection an any lingering mesoscale boundaries, the local
atmosphere will be highly supportive of severe thunderstorms to
erupt there. This will have to be closely monitored.

Otherwise, cloudy, increasingly humid and windy through the period with
overnight lows tonight in the 60s and highs tomorrow form the mid 70s
along the coast to the lower 80s inland (especially across S Central
AL). /23 JMM

SHORT TERM /Thursday night Through Saturday night/...The vigorous
negatively tilted shortwave trough and associated deep surface low
pressure system will lift northeastward from the Missouri Valley to
the Great Lakes/Ohio Valley region Thursday evening into late
Thursday night. The attendant surface cold front will gradually
advance southeastward across our forecast area Thursday evening and
becomes diffuse east of the I-65 corridor late Thursday night into
early Friday morning. A zone of enhanced deep layer moisture and
ascent will remain focused across our area ahead of the approaching
frontal boundary Thursday evening, and expect scattered to locally
numerous showers and thunderstorms to persist into the evening
hours. The highest coverage looks to be focused across interior
southeast MS and southwest and south central AL Thursday evening.
There could be a lingering severe threat going into the early
evening hours Thursday as the atmosphere remains unstable with
between 1500-2000 J/KG of CAPE, 30-40 kt of low level flow and some
curvature to the low levels of the hodograph (150-250 m2/s2 SRH in
the effective layer). A narrowly forced line of convection may
mainly shift along and east of the I-65 corridor late Thursday night
ahead of the front. Instability and shear may remain sufficient for
an isolated strong to severe storm going into late Thursday night
across eastern portions of our forecast area. The flash flood threat
should be ending Thursday evening considering the lesser convective
coverage and have decided to move back the ending time of the Flash
Flood Watch to midnight.

A southwest flow aloft will prevail across our area Friday through
Saturday night. A shortwave impulse embedded in the southwest flow
will move across our region and will aid in ascent atop a weak
surface trough that will stretch across southeast MS into the
western FL panhandle and adjacent southwest/south central AL. We
expect scattered showers and thunderstorms to develop along this
boundary Friday afternoon with the best coverage looking to be
favored across the western FL panhandle and south central AL. A few
strong to marginally severe storms cannot be ruled out on Friday
afternoon considering MLCAPE values around 1500 J/KG with 20-25 kt
of southwesterly low level flow. Another shortwave trough may aid in
the additional development of scattered showers and thunderstorms
again on Saturday, especially over interior southeast MS and
southwest AL. A drier airmass will move into southern and
southeastern portions of our forecast area on Saturday, which may
limit convective coverage across southwest AL and the western FL
panhandle. A zone of moisture may sag southward toward northern
portions of our CWA late Saturday night, which should result in a
chance of showers/storms across these areas late Saturday night.
Warm temperatures persist through the short term period. /21

EXTENDED TERM /Sunday Through Wednesday/...The extended portion of the
forecast starts with an upper high centered over the western
Caribbean/eastern Gulf of Mexico, with a closed upper low over the
AZ/NM/MX juncture, with an upper trough stretching northeast to an
upper level shortwave trough over the Great Lakes. A surface cold
front has started moving southeast over the Southeast in response to
the eastward-moving Great Lakes trough.

Sunday into Monday, the Great Lakes system moves quickly off to the
east, with the cold front moving to the northern Gulf coast Sunday
night, then stalling. Best chance of rain Sunday remains over
northern portions of the forecast area, closer to the advancing cold
front. The cold front stalls near the northern Gulf coast Sunday
night. Temperatures fall from well above seasonal norms on Sunday to
near seasonal for Monday/Monday night as cooler air moves over the
Southeast behind the front. The stalled front also provides the
focus for a few rainshowers on Monday, mainly near the coast. An
upper ridge over the Plains shifts east of the Mississippi River,
then builds Monday night on, with a low level ridge building west
over the Southeast in response. Rain chances see an small uptick
into mid week, as moisture levels increase with more organized
southerly flow, though increasing upper level subsidence from the
building eastern Conus upper ridge will help to keep rain chances
low. Temperatures also rise back to well above seasonal norms into
mid week, with mid to upper 80s expected over most of the area by
Wednesday. With the latest medium range guidance in decent
agreement, have better confidence in the current package. /16

MARINE...Southeasterly flow becomes strong tonight then diminishes
Friday. Solid small craft conditions with frequent gusts to near
Gale force developing from west to east overnight and enduring all
day Thursday. Scattered to numerous showers and thunderstorms
tonight and tomorrow, becoming isolated to scattered by Friday and
into the weekend. Prepare for sudden squalls and reduced visibility
over the next day and a half. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late Thursday night for ALZ051>053-
     261>266.

     Wind Advisory from 4 AM to 10 PM CDT Thursday for ALZ051>060-
     261>266.

     Coastal Flood Advisory until 1 AM CDT Friday for ALZ263>266.

     High Rip Current Risk through Sunday afternoon for ALZ265-266.

     High Surf Advisory until 7 AM CDT Friday for ALZ265-266.

FL...Flash Flood Watch through late Thursday night for FLZ201-202.

     Wind Advisory from 4 AM to 10 PM CDT Thursday for FLZ201>206.

     Coastal Flood Advisory until 1 AM CDT Friday for FLZ202-204.

     High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

     High Surf Advisory until 7 AM CDT Friday for FLZ202-204-206.

MS...Flash Flood Watch through late Thursday night for MSZ067-075-076-
     078-079.

     Wind Advisory from 4 AM to 10 PM CDT Thursday for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ630>632-650-
     655-670-675.

     Small Craft Advisory from 4 AM Thursday to 7 AM CDT Friday for
     GMZ633>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 24, 7:15 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
815 PM CDT Wed Mar 24 2021

MSZ075-078-250215-
Stone MS-Perry MS-
815 PM CDT Wed Mar 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN PERRY AND STONE COUNTIES UNTIL 915 PM CDT...

At 814 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles south of Poplarville to 8 miles west of Lyman,
and moving northeast at 45 mph.

Wind gusts of 40 mph will be possible with these storms.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8934 3091 8914 3122 8914 3091 8886
      3091 8889 3088 8888 3068 8903 3068 8924
      3065 8924 3065 8934
TIME...MOT...LOC 0114Z 205DEG 38KT 3072 8949 3048 8927
Special weather statement, Mar 24, 8:17 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
917 PM CDT Wed Mar 24 2021

MSZ075-076-078-079-250315-
Stone MS-Perry MS-Greene MS-George MS-
917 PM CDT Wed Mar 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN GEORGE...SOUTHERN PERRY...SOUTHWESTERN GREENE AND
STONE COUNTIES UNTIL 1015 PM CDT...

At 916 PM CDT, the strong thunderstorms were located along a line
extending from near McHenry to 7 miles east of Wiggins to 17 miles
southwest of Lucedale, and moving northeast at 40 mph.

Wind gusts of 40 mph will be possible with these storms.

Locations impacted include...
Wiggins, Lucedale, Perkinston, McHenry, Beaumont and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8917 3091 8914 3115 8914 3120 8868
      3100 8847 3073 8885 3073 8888 3072 8889
      3067 8903 3068 8924 3065 8924 3065 8932
TIME...MOT...LOC 0216Z 229DEG 34KT 3072 8918 3086 8901 3078 8884
Special weather statement, Mar 24, 9:19 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
1019 PM CDT Wed Mar 24 2021

ALZ052-261-MSZ076-079-250415-
Washington AL-Mobile Inland AL-Greene MS-George MS-
1019 PM CDT Wed Mar 24 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHERN WASHINGTON...NORTHEASTERN GEORGE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 1115 PM CDT...

At 1019 PM CDT, the strong thunderstorm was located 10 miles
southeast of Leakesville, moving northeast at 45 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Citronelle, Chatom, Leakesville, Deer Park, Tibbie, Calvert,
Fruitdale and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3153 8833 3126 8799 3115 8797 3089 8851
      3102 8866
TIME...MOT...LOC 0319Z 236DEG 38KT 3103 8846

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stone

When
March 24, 9:30 PM CST to 11:30 PM CST
Where
Stone County, Wiggins to 1.04 mi ESE of Wiggins
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.850, -89.130

Heavy rains caused roads to be flooded and closed in and around Wiggins.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949502.